Kansas, 2024

Hail in Kansas, May 26, 2024

May 26, 2024 · NWS EAX · 5 events in 2 counties and zones

Late in the evening on May 26th, storms on the backside of a surface low produced severe hail to Jarbolo in Leavenworth County and Olathe in Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the evening on May 26th, storms on the backside of a surface low produced severe hail to Jarbolo in Leavenworth County and Olathe in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 5:27 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards.
  • Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity.
Area forecast discussion, May 26, 5:27 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Sun May 26 2024

.KEY MESSAGES...

- The threat for severe storms has diminished with isolated to
  scattered storms possible this afternoon. Gusty winds, small
  hail and lightning will be main hazards.

- Quieter weather expected for Memorial Day through Wednesday,
  with seasonal temperatures and relatively low humidity.

&&

.DISCUSSION...
Issued at 1247 PM CDT Sun May 26 2024

The initial round of storms overnight has hindered the
convective environment to today's activity as it's been more
difficult to recover. Thus the threat for severe storms has
diminished as we moved from slight and enhanced risk in Central
Missouri down to marginal risk and even general thunderstorms
along the state line of Missouri and Iowa. This means that only
the isolated to scattered coverage possible for this afternoon
has diminished and expecting main hazard threat if any storms
develop to will be gusty winds, small hail and lighting. As for
the probability of precipitation has been lowered to 20 to 40%
with the best potentials in the far northwestern portions of
Missouri and northeastern Kansas and along the boundary to our
southern counties from Cooper to Miami and southward counties.
As of 130 pm radar reflectivity showed some isolated to
scattered showers and isolated thunderstorms moving northeast
across northern Kansas. The surface low at 130 pm is located
near the junction of northwest OK, southwest MO, and southeast
KS with the boundary across central MO as seen in the visible
satellite imagery with the cu cloud cover. Redevelopment of
storms will primarily be along the boundary as radar
reflectivity return already see line extending from Ottawa to
Lawrence to Sedalia.

Additionally the flood watch was cancelled across Kansas and
central Missouri earlier this morning. However we will still
have to monitor certain location such as the 102 River near
Maryville and Rosendale and the Platte River at Agency which
show rise water level through Tuesday but should still remain
within action stages.

Quieter weather arrives on Memorial Day. A couple of mid/upper
level troughs descend out of Canada and into the Upper Midwest,
pivoting toward the Great Lakes region through Tuesday, keeping
us under northwest flow aloft and expecting some weak cold
fronts through the region. This flow will temperatures near
seasonal normals along with reasonably comfortable humidity
levels with dewpoints in the low to mid 50s through Wednesday.

As we head into Thursday and Friday, troughing moves into the
western CONUS, and will increase southerly low level return
flow, bringing in increased moisture and chances for showers and
thunderstorms towards the end of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 625 PM CDT Sun May 26 2024

VFR conditions through the period. Northwest flow remains
through the period, potentially becoming marginally gusty Monday
afternoon. Could see some cumulus develop on Monday, though will
be most prevalent across central Missouri.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...MK
AVIATION...BT
Hazardous weather outlook, May 26, 4:03 AM CST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Sun May 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Sun May 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms will exit the area by sunrise. Additional
scattered thunderstorms may redevelop across portions of Missouri
this afternoon and evening. A few storms over central Missouri may be
strong to marginally severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 26, 4:03 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Sun May 26 2024

MOZ001-011-262230-
Atchison MO-Holt MO-
503 PM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownville, or 12 miles west of Tarkio, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rock Port, Fairfax, Craig, Watson, Corning, Indian Cave State Park,
and Phelps City.

This includes Interstate 29 between mile markers 93 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 9564 4046 9565 4051 9557 4026 9527
      4016 9544 4017 9546 4019 9548 4023 9547
      4025 9549 4026 9555 4030 9556 4032 9561
      4031 9566 4032 9566 4034 9562 4041 9566
TIME...MOT...LOC 2202Z 323DEG 19KT 4038 9560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Pesel
Local storm report, May 26, 4:39 PM CST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
539 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             3 N Tightwad            38.36N 93.54W
05/26/2024  M2.00 Inch       Henry              MO   Public

&&

BT
Special weather statement, May 26, 6:41 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT Sun May 26 2024

KSZ025-MOZ020-028-270115-
Atchison KS-Platte MO-Buchanan MO-
741 PM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Atchison, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, De Kalb, Iatan,
and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 9514 3965 9511 3963 9510 3962 9510
      3962 9506 3967 9501 3961 9481 3942 9500
      3942 9503 3952 9525
TIME...MOT...LOC 0040Z 302DEG 14KT 3958 9508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Pesel
Local storm report, May 26, 8:13 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
913 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             Mercer                  40.51N 93.53W
05/26/2024  E1.00 Inch       Mercer             MO   Law Enforcement

&&

BT
Local storm report, May 26, 8:21 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
921 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Gst     5 SE Mercer             40.45N 93.46W
05/26/2024  E60 MPH          Mercer             MO   Public

&&

BT
Local storm report, May 26, 8:24 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
924 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Hail             5 SE Mercer             40.46N 93.46W
05/26/2024  E1.50 Inch       Mercer             MO   Public

&&

BT

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Leavenworth

When
May 26, 8:38 PM CST to 8:40 PM CST
Where
Leavenworth County, 2.25 mi WSW of Jarbalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.190, -95.110

Quarter sized hail was reported just west of Jarbolo.

Hail, Johnson

When
May 26, 9:20 PM CST to 9:22 PM CST
Where
Johnson County, 1.44 mi ESE of Olathe Cedar Park
Measured
1.5 in hail
Reported by
Public
Coordinates
38.939, -94.857

Ping pong ball sized hail was reported near the intersection of Kansas Route 10 and Kansas Route 7.

Hail, Johnson

When
May 26, 9:24 PM CST to 9:26 PM CST
Where
Johnson County, 2.5 mi NW of Olathe
Measured
1.5 in hail
Reported by
Public
Coordinates
38.909, -94.848

Ping pong ball sized hail was reported on the northwest side of Olathe.

Hail, Johnson

When
May 26, 9:25 PM CST to 9:27 PM CST
Where
Johnson County, 1.45 mi NNW of Olathe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.898, -94.834

Golf ball sized hail was reported on the northwest side of Olathe.

Hail, Johnson

When
May 26, 9:27 PM CST to 9:29 PM CST
Where
Johnson County, 1.27 mi NNE of Olathe
Measured
1.5 in hail
Reported by
Public
Coordinates
38.898, -94.813

Ping pong ball sized hail was reported on the north side of Olathe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184729, 1184728, 1184725, 1184726, 1184727.